Alert archive / North Carolina / Wind Advisories in 2005

Wind Advisory 5, NWS Blacksburg, VA

December 1, 2005Grayson County, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Dec 1, 2005, 12:54 PM EST for Grayson County, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Dec 1, 2005, 6:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2005, 12:54 PM EST (17:54 UTC)
In effect from
Dec 1, 2005, 6:00 PM EST
Expired
Dec 2, 2005, 3:00 PM EST
In force
21 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 011754
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EST THU DEC 1 2005

...STRONG NORTHWEST WINDS EXPECTED ACROSS THE RIDGES...

.A STRONG UPPER LEVEL DISTURBANCE WILL PASS EAST ACROSS THE AREA
THIS EVENING. NORTHWEST WINDS ARE EXPECTED TO INCREASE BEHIND THIS
FEATURE OVERNIGHT WITH GUSTS TO AROUND 50 MPH POSSIBLE AT THE
HIGHER ELEVATIONS.

NCZ001-002-018-VAZ015-020200-
/O.NEW.KRNK.WI.Y.0005.051201T2300Z-051202T1400Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
1254 PM EST THU DEC 1 2005

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST
FRIDAY. 

NORTHWEST WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH THIS
EVENING AND THEN CONTINUE THROUGH EARLY FRIDAY MORNING. SOME GUSTS
TO 50 MPH MAY ALSO OCCUR ALONG THE WESTERN SLOPES AND ACROSS ANY
OF THE HIGHER RIDGES OVERNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS71 KRNK 020148 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EST THU DEC 1 2005

...STRONG NORTHWEST WINDS EXPECTED ACROSS THE RIDGES...

.A STRONG COLD FRONT EXITED THE AREA THIS EVENING WITH WINDS
INCREASING BEHIND IT ACROSS THE HIGH COUNTRY OF NORTH CAROLINA
INTO THE GRAYSON HIGHLANDS. EXPECT THE WINDS TO STAY UP THROUGH
THE NIGHT AND EARLY FRIDAY MORNING.

NCZ001-002-018-VAZ015-021000-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-051202T1400Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
848 PM EST THU DEC 1 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. 

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH CAN BE
EXPECTED OVERNIGHT...AND INTO EARLY FRIDAY MORNING. THE STRONGEST
WINDS WILL BE ACROSS THE RIDGES AND THROUGH MOUNTAIN GAPS AND PASSES.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

05
000 
WWUS71 KRNK 020804
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 AM EST FRI DEC 2 2005

...STRONG NORTHWEST WINDS TO CONTINUE OVER THE RIDGES...

.NORTHWEST WINDS BEHIND THE PASSAGE OF A COLD FRONT WILL CONTINUE
TO INCREASE THROUGH THE EARLY MORNING HOURS...PEAKING AROUND
SUNRISE THIS MORNING BEFORE DIMINISHING BY NOON. THE STRONGEST
WINDS WILL BE NOTED IN ELEVATIONS ABOVE 3000 FEET.

NCZ001-002-018-VAZ015-021600-
/O.EXT.KRNK.WI.Y.0005.000000T0000Z-051202T1700Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
304 AM EST FRI DEC 2 2005

...WIND ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON EST TODAY. 

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE LIKELY
THROUGH THE LATE MORNING HOURS...WITH THE STRONGEST WINDS ACROSS
THE RIDGES AND THROUGH MOUNTAIN GAPS AND PASSES.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. IF TRAVELING THIS MORNING...USE EXTRA CAUTION.

$$

LAWRENCE
000 
WWUS71 KRNK 021529
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EST FRI DEC 2 2005

...STRONG NORTHWEST WINDS TO CONTINUE OVER THE HIGHER TERRAIN...

.STRONG NORTHWEST WINDS THAT DEVELOPED BEHIND A COLD FRONT WHICH
PASSED THROUGH THE AREA LAST NIGHT WILL CONTINUE THROUGH EARLY
AFTERNOON. THE STRONGEST WINDS WILL OCCUR AT ELEVATIONS ABOVE 3000
FEET.

NCZ001-002-018-VAZ015-022000-
/O.EXT.KRNK.WI.Y.0005.000000T0000Z-051202T2000Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
1029 AM EST FRI DEC 2 2005

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 3 PM EST THIS AFTERNOON.

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE LIKELY
THROUGH THIS AFTERNOON...WITH THE STRONGEST WINDS ACROSS THE
RIDGES AND THROUGH MOUNTAIN GAPS AND PASSES.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. IF TRAVELING TODAY...USE EXTRA CAUTION.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 1, 12:27 PM EST, 27 minutes earlier.

Area forecast discussion, Dec 1, 12:27 PM EST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EST THU DEC 1 2005

.AVIATION...

CEILINGS HAVE IMPROVED ACROSS THE REGION EARLY THIS AFTERNOON WITH
ONLY LYH HOLDING ON TO MVFR CIGS ATTM. AS UPPER DISTURBANCE AND
COLD FRONT TO THE WEST BEGIN TO PUSH ACROSS THE AREA LATER THIS
AFTERNOON...EXPECT CEILINGS TO AGAIN LOWER BRIEFLY WITH MIX OF
AC/SC BUT OVERALL VFR. UPSLOPE FLOW KICKS IN AFTER 00Z RESULTING
IN LOWERING CEILINGS AT BLF/LWB THIS EVENING WITH ONSET OF -SHSN
BY MIDNIGHT...THEN PERSISTING THRU MORNING. THIS SHOULD PRODUCE
MIX OF MVFR/IFR ACROSS SE WVA WHILE EASTERN SITES HAVE DOWNSLOPE
CLEARING AS WINDS INCREASE. EXPECT MVFR CEILINGS WILL HOLD AT
BLF/LWB THRU MIDDAY FRI...OTRW WINDS THE MAIN ISSUE FRI WITH W/NW
GUSTS TO BETWEEN 20-30 KTS POSSIBLE.
&&

.PREVIOUS DISCUSSION...
(ISSUED 955 AM EST THU DEC 1 2005)

SHORT TERM (REST OF TODAY)...

STRATO-CU THAT ADVECTED IN OVERNIGHT REMAINS STUCK UNDER RESIDUAL INVERSION
MAINLY ALONG THE BLUE RIDGE THIS MORNING. NEXT FAST MOVING S/W QUICKLY
APPROACHING FROM THE WEST PER VAPOR LOOP LOOKS TO ZIP INTO THE REGION
LATE THIS AFTERNOON BEFORE EXITING OVERNIGHT. RAOBS AGAIN SHOW
VERY DRY CONDITIONS ALOFT AHEAD OF THIS SYSTEM SO APPEARS ANY
PRECIP QUITE SPOTTY THIS AFTERNOON. HOWEVER FRONT ASSOCIATED WITH
THIS VORT SHOULD ACT TO INCREASE W/SW FLOW EARLY ON WHICH WILL
HELP SCOUR OUT LOW CLOUDS CREATED IN LIGHT E/SE TRAJ OVERNIGHT.
SINCE MID LEVELS VERY DRY AND LATEST GUIDANCE SHOWING LITTLE
PRECIP...WILL LOWER POPS BACK TO SLIGHT CHANCE NW WITH MAINLY A
FLURRY/SPRINKLE MOST LIKELY AT BEST. OTRW EXODUS OF CLOUDS TRICKY
BUT APPEARS ADDITION OF BETTER MIXING SHOULD ALSO HELP WITH SOME
CLEARING SO OVERALL PC FLAVOR OK. WILL NEED TO LOWER TEMPS CLOSER
TO THICKNESS WHICH GIVES RANGE FROM 30S NW TO ARND 50 SE PER A
SLOW START AND ONSET OF CAA WEST LATER.

PREVIOUS DISCUSSION...
(ISSUED 644 AM EST THU DEC 1 2005)

AVIATION...

MVFR STRATO-CUMULUS CEILINGS ALONG AND EAST OF THE BLUE RIDGE
SHOULD MIX OUT BY LATE MORNING. A COLD FRONT WILL SWEEP THROUGH
THE REGION LATE THIS AFTERNOON OR EARLY THIS EVENING. THIS WILL
BRING DETERIORATING CONDITIONS TO BLF AND LWB...WITH LOWERING
CEILINGS AND AND VISIBILITIES IN SNOW OVERNIGHT. FURTHER EAST AT
ROA...LYH AND DAN SHOULD BE VFR CONDITIONS TONIGHT...BUT STRONG
NORTHWEST WINDS.

PREVIOUS DISCUSSION...
(ISSUED 330 AM EST THU DEC 1 2005)

HYDROLOGY...

BREMO BLUFF ON THE MIDDLE JAMES HAS CRESTED...SHOULD FALL BELOW
FLOOD STAGE THIS MORNING. ALL OTHER RIVERS ARE WITHIN BANKS.

SHORT TERM (TODAY THROUGH FRIDAY)...

FAIRLY VIGOROUS SHORT WAVE OVER MO IS TRACKING EASTWARD TODAY AND
LOOKS LIKE WILL CROSS JUST ABOUT DIRECTLY OVER THE FORECAST AREA AS
THE MODELS FORECAST. LOOKS LIKE THERE IS A LOW CHANCE OF THE WARM
ADVECTION TYPE PCPN AHEAD OF THE SYSTEM TO BRUSH THE FAR WESTERN
SECTIONS OF SW VA AND SE WEST VA AS IT LIFTS NORTHEAST...SO I RAISED
THE POPS JUST A LITTLE OUT THAT WAY. MOST OF THE PRECIP IS BEHIND
THE SYSTEM IN THE COLD ADVECTION WHEN IT SHOULD BE ALL SNOW. MODELS
SHOW A LITTLE MORE OF A WEST FLOW DURING THE EVENING NOW...SO THERE
WILL BE A LITTLE BETTER CHANCE OF SOME MEASURABLE SNOW IN WESTERN
SLOPES AREAS OF THE THE NORTH CAROLINA MTNS AND SW VA. AFTER ABOUT
06Z...LOOKS LIKE ALL THE MEASURABLE SNOW WILL BE IN UPSLOPE SE WEST
VA. I RAISED SNOW TOTALS DURING THE 18 HR PERIOD FROM 00Z FRI TO 18Z
FRI TO AROUND 3 INCHES IN FAR WESTERN GREENERIER...ONE TO MAYBE 2
INCHES REST OF THE FAVORED UPSLOPE AREAS. WILL INCLUDE SOMETHING
ABOUT THE ACCUMULATING SNOW IN THE HWO...BUT NOT NEARLY ENOUGH TO
WORRY ABOUT AN ADVISORY. MOS TEMPERATURES LOOK REASOBNABLE THRU THE
PERIOD. WILL BE FAIRLY WINDY TONIGHT...BUT WIND GUSTS SHOULD REMAIN
BELOW WIND ADVISORY LEVELS...GUSTING TO 40 TO 45 MPH.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...

GOOD OVERRUNNING PATTERN SETTING UP WITH A FAIRLY DEEP TROUGH IN THE
SWRN U.S. AND A BROAD SWRLY FLOW ACROSS OUR AREA. THE PATTERN IS A
FAIRLY CLOSE MATCH TO A COOL SEASON HEAVY RAIN PATTERN IDENTIFIED IN
A LOCAL STUDY. ANOTHER THING WITH THESE PATTERNS IS THAT THE PRECIP
TENDS TO SPREAD NORTHEASTWARD QUICKER THAN THE MODELS INDICATE...SO
I LEANED MORE TOWARD THE FASTER NAM FOR TIMING. WILL ALSO BE A
PRECIP TYPE ISSU ESPECIALLY IF IT BEGINS IN THE MORNING. FOR NOW
HAVE KEPT IT SNOW/SLEET MIX AT THE BEGINNING...TRANSITIONING TO
RAIN. I PUT POCKETS OF FREEZING RAIN THE VALLEYS SATURDAY NIGHT.
MAIN CONCERN WITH KEEPING IT VERY COLD AT THE SURFACE IS THAT THE
SFC HIGH IS IN A VERY UNFAVORABLE POSITION...BUT I DO NOT SEE WHY WE
WON/T GET IN-SITU DAMMING- SO I LOWERED MAX TEMPS SATURDAY. AFTER
THIS FORST WAVE IN THE OVERRUNNING PATTERN SAT/SAT NIGHT...LOOKS
LIKE ANOTHER ONE COMING FOR SUN NIGHT/MONDAY. WITH TIMING
DIFFERENCES IN THE LONGER RANGE MODELS...I JUST RAISED POPS TO
CHANCE SUNDAY INTO MONDAY MORNING. IF THE 2ND WAVE AND SFC LOW
DEEPENS DRAMATICALLY SUNDAY NIGHT/MONDAY ALONG THE COAST AS MODELS
ADVERTISE...WE SHOULD SEE A CHANGEOVER TO SNOW IN THE BACK SIDE OF
THE PRECIP DURING THAT PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Dec 1, 6:11 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 AM EST THU DEC 1 2005

NCZ002>006-019-020-VAZ009-011>014-016>020-022>024-032>035-043>047-
058-059-WVZ044-021115-
ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-SMYTH-
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
MONROE-
611 AM EST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-018-VAZ007-010-015-WVZ042-043-021115-
ASHE-WATAUGA-TAZEWELL-BLAND-GRAYSON-MERCER-SUMMERS-
611 AM EST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON. COLD
NORTHWEST WINDS BEHIND THE FRONT TONIGHT WILL BRING ACCUMULATING
SNOW TO THE HIGHER ELEVATIONS...ESPECIALLY ALONG THE WESTERN
SLOPES AREAS. SNOWFALL ACCUMULATIONS OVERNIGHT WILL GENERALLY BE 1
TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WVZ045-021115-
GREENBRIER-
611 AM EST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON. COLD
NORTHWEST WINDS BEHIND THE FRONT TONIGHT WILL BRING ACCUMULATING
SNOW MAINLY TO THE HIGHER ELEVATIONS...ESPECIALLY IN FAR WESTERN
GRENNBRIER COUNTY. SNOWFALL ACCUMULATIONS OVERNIGHT WILL GENERALLY BE 1
TO 2 INCHES....WITH UP TO 3 INCHES FROM RICHWOOD TO QUINWOOD IN
THE FAR WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JJ

Nearby

Wind Advisories in North Carolina, 2005Wind Advisories in Virginia, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.